Vitamin D is extremely important for good health.
It plays several roles in keeping your body’s cells healthy and functioning the way they should.
Most people don’t get enough vitamin D, so supplements are common.
However, it’s also possible — although rare — for this vitamin to build up and reach toxic levels in your body.
This article discusses 6 potential side effects of getting excessive amounts of this important vitamin.
Vitamin D is involved in calcium absorption, immune function, and protecting bone, muscle, and heart health. It occurs naturally in food and can also be produced by your body when your skin is exposed to sunlight.
Yet, aside from fatty fish, there are few foods rich in vitamin D. What’s more, most people don’t get enough sun exposure to produce adequate vitamin D.
Supplements are very common, and both vitamin D2 and vitamin D3 can be taken in supplement form. Vitamin D3 is produced in response to sun exposure and is found in animal products, whereas vitamin D2 occurs in plants.
Vitamin D3 has been found to increase blood levels significantly more than D2. Studies have shown that each additional 100 IU of vitamin D3 you consume per day will raise your blood vitamin D levels by 1 ng/ml (2.5 nmol/l), on average (
However, taking extremely high doses of vitamin D3 for long periods may lead to excessive buildup in your body.
Vitamin D intoxication occurs when blood levels rise above 150 ng/ml (375 nmol/l). Because the vitamin is stored in body fat and released into the bloodstream slowly, the effects of toxicity may last for several months after you stop taking supplements (
Importantly, toxicity isn’t common and occurs almost exclusively in people who take long-term, high-dose supplements without monitoring their blood levels.
It’s also possible to inadvertently consume too much vitamin D by taking supplements that contain much higher amounts than are listed on the label.
In contrast, you cannot reach dangerously high blood levels through diet and sun exposure alone.
Below are the 6 main side effects of too much vitamin D.
However, there isn’t agreement on an optimal range for adequate levels.
Although a vitamin D level of 30 ng/ml (75 nmol/l) is typically considered adequate, the Vitamin D Council recommends maintaining levels of 40–80 ng/ml (100–200 nmol/l) and states that anything over 100 ng/ml (250 nmol/l) may be harmful (
While an increasing number of people are supplementing with vitamin D, it’s rare to find someone with very high blood levels of this vitamin.
One recent study looked at data from more than 20,000 people over a 10-year period. It found that only 37 people had levels above 100 ng/ml (250 nmol/l). Only one person had true toxicity, at 364 ng/ml (899 nmol/l) (
In one case study, a woman had a level of 476 ng/ml (1,171 nmol/l) after taking a supplement that gave her 186,900 IU of vitamin D3 per day for two months (9).
This was a whopping 47 times the generally recommended safe upper limit of 4,000 IU per day.
The woman was admitted to the hospital after she experienced fatigue, forgetfulness, nausea, vomiting, slurred speech, and other symptoms (9).
Although only extremely large doses can cause toxicity so rapidly, even strong supporters of these supplements recommend an upper limit of 10,000 IU per day (
Summary Vitamin D levels greater than 100
ng/ml (250 nmol/l) are considered potentially harmful. Toxicity symptoms have
been reported at extremely high blood levels resulting from megadoses.
Vitamin D helps your body absorb calcium from the food you eat. In fact, this is one of its most important roles.
However, if vitamin D intake is excessive, blood calcium may reach levels that can cause unpleasant and potentially dangerous symptoms.
Symptoms of hypercalcemia, or high blood calcium levels, include:
- digestive distress, such as vomiting, nausea, and
- fatigue, dizziness, and confusion
- excessive thirst
- frequent urination
The normal range of blood calcium is 8.5–10.2 mg/dl (2.1–2.5 mmol/l).
In one case study, an older man with dementia who received 50,000 IU of vitamin D daily for 6 months was repeatedly hospitalized with symptoms related to high calcium levels (
In another, two men took improperly labeled vitamin D supplements, leading to blood calcium levels of 13.2–15 mg/dl (3.3–3.7 mmol/l). What’s more, it took a year for their levels to normalize after they stopped taking the supplements (
Summary Taking too much vitamin D may result
in excessive absorption of calcium, which can cause several potentially
Many side effects of too much vitamin D are related to excessive calcium in the blood.
These include nausea, vomiting, and poor appetite.
However, these symptoms don’t occur in everyone with elevated calcium levels.
One study followed 10 people who had developed excessive calcium levels after they had taken high-dose vitamin D to correct deficiency.
Four of them experienced nausea and vomiting, and three of them had a loss of appetite (
Similar responses to vitamin D megadoses have been reported in other studies. One woman experienced nausea and weight loss after taking a supplement that was found to contain 78 times more vitamin D than stated on the label (
Importantly, these symptoms occurred in response to extremely high doses of vitamin D3, which led to calcium levels greater than 12 mg/dl (3.0 mmol/l).
Summary In some people, high-dose vitamin D
therapy has been found to cause nausea, vomiting, and lack of appetite due to
high blood calcium levels.
Stomach pain, constipation, and diarrhea are common digestive complaints that are often related to food intolerances or irritable bowel syndrome.
However, they can also be a sign of elevated calcium levels caused by vitamin D intoxication (
These symptoms may occur in those receiving high doses of vitamin D to correct deficiency. As with other symptoms, response appears to be individualized even when vitamin D blood levels are similarly elevated.
In one case study, a boy developed stomach pain and constipation after taking improperly labeled vitamin D supplements, whereas his brother experienced elevated blood levels without any other symptoms (
In another case study, an 18-month-old child who was given 50,000 IU of vitamin D3 for 3 months experienced diarrhea, stomach pain, and other symptoms. These symptoms resolved after the child stopped taking the supplements (
Summary Stomach pain, constipation, or
diarrhea may result from large vitamin D doses that lead to elevated calcium
levels in the blood.
Because vitamin D plays an important role in calcium absorption and bone metabolism, getting enough is crucial for maintaining strong bones.
However, too much vitamin D can be detrimental to bone health.
To protect against bone loss, avoid taking excessive vitamin D supplements and take a vitamin K2 supplement. You can also eat foods rich in vitamin K2, such as grass-fed dairy and meat.
Summary Although vitamin D is required for
calcium absorption, high levels may cause bone loss by interfering with vitamin
Excessive vitamin D intake frequently results in kidney injury.
In one case study, a man was hospitalized for kidney failure, elevated blood calcium levels, and other symptoms that occurred after he received vitamin D injections prescribed by his doctor (
In one study in 62 people who received excessively high-dose vitamin D injections, each person experienced kidney failure — whether they had healthy kidneys or existing kidney disease (
Kidney failure is treated with oral or intravenous hydration and medication.
Summary Too much vitamin D may lead to kidney
injury in people with healthy kidneys, as well as those with established kidney
Vitamin D is extremely important for your overall health. Even if you follow a healthy diet, you may require supplements to achieve optimal blood levels.
However, it’s also possible to have too much of a good thing.
Make sure to avoid excessive doses of vitamin D. Generally, 4,000 IU or less per day is considered safe, as long as your blood values are being monitored.
In addition, make sure you purchase supplements from reputable manufacturers to reduce the risk of accidental overdose due to improper labeling.
If you’ve been taking vitamin D supplements and are experiencing any of the symptoms listed in this article, consult a healthcare professional as soon as possible.